Medically reviewed by:
Dr. Conor Sheehy, PharmD., BCPS
SA Content Team
Last updated: 01/17/2020
Understanding Valium Abuse
Valium is the original brand name for diazepam, a prescription drug used as a general sedative and in treatment for anxiety, muscle spasms, certain forms of seizure, and alcohol withdrawal. It is a benzodiazepine, a class of drugs that came onto the market in the early 1960’s, and were spoken of as ‘tranquilizers.’ The DEA classifies the drug as a Schedule IV controlled substance, because Valium abuse can easily lead to physical or psychological addiction.
Using Valium, or obtaining it, or selling it without a prescription is illegal. Dependency can develop even under a physician’s management, at correct doses. Valium abuse is dangerous, even life-threatening. In spite of this danger, Valium is one of the drugs most frequently abused, particularly among the elderly, who especially vulnerable to side effects, and among young people.
Signs and Symptoms of Valium Abuse
Valium works by increasing the effects of a regulatory chemical in the central nervous system called ‘GABA’, or gamma-Aminobutyric acid, which controls functions as various as emotions, thought, and respiration. It makes a good sedative because it relaxes muscles, lessens anxiety, and induces drowsiness.
Common side effects, potential signs of Valium abuse, are any of these:
- Drowsiness (or restlessness)
- Dry mouth
- Changes in appetite
- Changes in sex drive
- Constipation (or diarrhea)
- Blurred vision
Dangers of Valium Abuse
At higher doses, or with long-term use, Valium can be dangerous. Serious side effects, which warrant urgent medical attention, can include these:
- Shuffling gait
- Breathing difficulty
- Trouble swallowing
- Serious skin rash
- Yellowing of the skin or eyes
- Irregular heartbeat
Really severe symptoms, usually signs of overdose, can include these:
- Hypotonia (or abnormally low muscle tone)
- Areflexia (or limbs that don’t respond to stimuli)
- Hypotension (or abnormally low blood pressure)
- Respiratory depression (slow and ineffective breathing)
Coma or death are relatively rare in Valium overdose, except when other central nervous system depressants are also involved, such as alcohol or opioids. Coma or death are both possible, however. Long-term use can lead to a syndrome called ‘over-sedation’. Benzodiazepines take a long time to metabolize out a person’s system, and can accumulate.
The classic long-term problems include these:
- Impaired thinking, memory, and judgment
- Slurred speech
- Muscle weakness
- Lack of coordination
Valium is bad for unborn babies, too. Neonates who are born to mothers who take Valium suffer from hypothermia, ‘Floppy Infant Syndrome’, irregular heartbeat, and respiratory depression. They can even show signs of Valium dependency. Ceasing Valium abuse is famously difficult. Withdrawal symptoms can be profound.
Withdrawal symptoms can include any of the following:
- Muscle pain or stiffness
- Dizziness, light-headedness
- Spains in neck and spine
- Visual disturbances
- Ringing in the ears
- Confusion (may be intermittent)
- Delusions, paranoia
- Grand mal seizures (within a week or two of discontinuing benzodiazepines)
- Insomnia, nightmares
- Anxiety, panic
- Irritability, restlessness
- Poor memory or concentration
- Distortions of any of the 5 senses
- Metallic taste in the mouth
- Distortions of body image
- Feelings of unreality
Signs of a Valium Overdose
A Valium overdose is manifested by CNS depression that ranges from drowsiness to a coma. Mild features include drowsiness, confusion, and lethargy. At higher doses, more serious characteristics of valium toxicity are hypotonia, areflexia, hypotension, and respiratory depression. Coma and death are rarely associated with valium overdose, expect when used concurrently with other CNS depressants (alcohol and opioids).
Supportive measures should be provided which include monitoring vital signs. IV fluids should be provided. It is recommended to induce vomiting if the patient is conscious and the airway is protected. Flumazenil is a benzodiazepine-receptor antagonist used as an adjunct in the reversal of the sedative effects of benzodiazepine overdose. If flumazenil is administered, the provider should be aware of a risk of seizures in chronic benzodiazepine users.
If you believe someone has overdosed on Valium, call 911 immediately. Be as specific as you can about the drugs they have consumed, and the dosages, to assist in treatment.
Do you have an addiction to Valium?
The diagnostic criteria for benzodiazepine addiction, or what is called a sedative, hypnotic and anxiolytic use disorder, call for at least 2 of the following:
- You keep using Valium even when it causes negative personal consequences.
- You can’t carry out major functions at home, or work, or school.
- You use it in physically dangerous situations.
- You use it even if it’s causing interpersonal problems.
- You’ve developed a tolerance to it, and need more of to feel its effects.
- You keep using it to avoid withdrawal symptoms.
- You’ve tried to cut down, but can’t.
- You spend a lot of energy trying to get Valium, or recover from using it.
- You’re losing interest in things that used to interest you.
- You’ve developed cravings for Valium.
Valium Addiction Treatment
The important part of Valium addiction treatment is detox. This requires close medical supervision. The general strategy is to taper the Valium doses down, and sometimes try to help ease psychiatric symptoms with concomitant medication.
Some detox patients may also benefit from psychotherapy, notably cognitive-behaviour therapy and motivational interviewing, but evidence for this is only moderate.
The critical thing to know is that if you do suffer from a Valium addiction, you can be rescued. Treatment does work, and you are not beyond the reach of people who will help.